Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 322, NWS Louisville, KY

August 15, 20186 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 15, 2018, 8:31 PM EDT for 6 counties in Kentucky. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 8:31 PM EDT (00:31 UTC)
Expired
Aug 15, 2018, 8:46 PM EDT
In force
15 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bullitt County, KY, Hardin County, KY, Jefferson County, KY, Larue County, KY, Meade County, KY, Nelson County, KY

The radar

The Louisville radar (KLVX), 9 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1978 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS53 KLMK 160031
SVRLMK
KYC029-093-111-123-163-179-160100-
/O.NEW.KLMK.SV.W.0322.180816T0031Z-180816T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
831 PM EDT WED AUG 15 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Western Nelson County in central Kentucky...
  Southeastern Meade County in central Kentucky...
  Northwestern Larue County in central Kentucky...
  Southern Jefferson County in central Kentucky...
  Hardin County in central Kentucky...
  Bullitt County in central Kentucky...

* Until 900 PM EDT.

* At 830 PM EDT, severe thunderstorms were located along a line
  extending from Jeffersontown to near Elizabethtown, moving east at
  40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...A 53 mph wind gust was recroded at Louisville 
           International Airport at 826 pm. 
  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Louisville, Elizabethtown, Jeffersontown, Shepherdsville, Pioneer
  Village, Hurstbourne Acres, West Buechel, Watterson Park, Lynnview
  and Hollow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3761 8577 3761 8626 3796 8603 3801 8597
      3801 8595 3805 8592 3822 8570 3822 8541
TIME...MOT...LOC 0030Z 262DEG 35KT 3821 8557 3767 8595 

HAIL...<.75IN
WIND...60MPH
 
$$

JBS
1 follow-up statement
970 
WWUS53 KLMK 160046
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
846 PM EDT WED AUG 15 2018

KYC029-093-111-123-163-179-160055-
/O.CAN.KLMK.SV.W.0322.000000T0000Z-180816T0100Z/
Nelson KY-Meade KY-Larue KY-Jefferson KY-Hardin KY-Bullitt KY-
846 PM EDT WED AUG 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NELSON...SOUTHEASTERN
MEADE...NORTHWESTERN LARUE...SOUTHERN JEFFERSON...HARDIN AND BULLITT
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 3761 8577 3761 8626 3796 8603 3801 8597
      3801 8595 3805 8592 3822 8570 3822 8541
TIME...MOT...LOC 0044Z 262DEG 35KT 3823 8539 3769 8577 

$$

JBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:17 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 15, 8:17 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
817 PM EDT Wed Aug 15 2018

...Updated Aviation Discussion...

.Short Term...(This evening through Thursday)
Issued at 305 PM EDT Wed Aug 15 2018

...Get your umbrellas ready...very wet period ahead...

Well...Lots of clouds keeping temps down today with upper low over
Show Me State. Ahead of this system, there is a warm sector with dew
points in the lower 70s. Currently, there is scattered shra and
isolated tsra over S IN while we await for new convective
development from NW TN to SW KY. This will spread into our area late
this afternoon from strong sfc heating. Strong warm air advection
pattern is setting up later today with low level jet of 30-40 kts.
This will set up excellent efficient isentropic lift across area
after 00z especially late evening into overnight. This will yield a
high POP widespread rain event with isolated tsra with locally heavy
rainfall, especially west of I-65.

PWATs will increase to 1.75 to as high as 1.9 inches with the
isentropic lift, so there will be pockets of heavy rain. The ground
is fairly dry so not even thinking of any headlines at this
juncture. However, locally embedded high efficiency convection could
cause some isolated issues. The Weather Story messaging will keep
talking about potential for locally heavy rainfall.

High temp Thursday will be below normal with so much cloud cover.
Lower 80s seems prudent especially west of I-65.

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EDT Wed Aug 15 2018

...Multiple episodes of showers and storms to continue through the
extended period, with a possible break on Sunday...

Thursday night and Friday...

As an initial shortwave trough aloft moves to our east Thursday
night, a deeper trough will swing southeast through the mid and
upper MS Valley. Residual showers and storms associated with the
initial trough may move away or become fewer in number Friday
evening. However, forcing ahead of the approaching trough combined
with a continued moist air mass and suggestion of steepening mid-
level lapse rates should allow for additional convection to form
somewhere over the lower OH Valley (probably initially west of our
area), then move east into at least parts of central KY and south-
central IN late Thursday night/Friday morning. This activity could
last into the daytime Friday, with any outflow boundaries dictating
where additional cells may develop Friday afternoon and evening.
These storms should produce high rainfall rates, so coupled with
earlier rains and if cells repeat over the same areas, localized
flood concerns could occur. Highs Friday will be in the lower and
mid 80s, depending on amount of cloud cover.

Friday night through Sunday...

During this period, the trough aloft will move east and weaken but
may be unable to create a "clean sweep" of the moisture and precip
chances to our east. A weak surface boundary will work its way
slowly south across the lower OH Valley Friday night and Saturday.
Model soundings show that at least marginal to perhaps moderate
instability will remain over much of the forecast area through at
least Saturday. While areal coverage of precip will diminish,
isolated to scattered showers and storms are still possible during
the forecast period, especially over central KY. The frontal
location suggests that precip chances may end over south-central IN
Saturday night and Sunday, but with still a chance for isolated
cells Sunday over central KY. Expect high temps Saturday and Sunday
to range through the 80s.

Monday through Wednesday...

Yet another significant shortwave is forecast to dig southeast
across the central U.S. Monday with southwest flow aloft developing
over the OH Valley. Besides renewed instability, this system
actually could have some deep-layered shear associated with it for
some strong convection, at least to our west over parts of the mid
MS and lower OH Valleys on Monday. Storms would then work into our
forecast area late Monday/Monday night and could linger or redevelop
under the upper trough on Tuesday. If the current forecast holds,
drier, less humid air would spread into our area Tuesday night and
Wednesday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 805 PM EDT Wed Aug 15 2018

The main TAF concern will be multiple rounds of showers and storms
as multiple upper level disturbances pass through the region ahead
of an upper trough. SDF will be affected within the next hour with
strong t-storms with gusts to 50+ mph possible and IFR conditions.
After this storm passes SDF should see mainly showers with a few
rumbles of thunder for the rest of the night like HNB.  Showers and
storms will be slow to arrive at BWG/LEX late tonight into tomorrow
morning.  Look for more rounds of showers and storms to affect all
TAF sites throughout the day tomorrow.  In addition, SSW winds of 8-
12kts will gust to around 18-22 kts tomorrow afternoon/evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...JDG
Long Term....TWF
Aviation...AMS
Hazardous weather outlook, Aug 15, 3:48 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
348 PM EDT Wed Aug 15 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
348 PM EDT Wed Aug 15 2018 /248 PM CDT Wed Aug 15 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Ahead of a low pressure center with ample moisture, scattered to
numerous thunderstorms are expected tonight across the area,
especially over south-central Indiana and north-central and west-
central Kentucky. The storms will produce heavy rainfall, and
isolated storms through this evening could also cause locally strong
wind gusts. Expect cloud-to-ground lightning as well. Local flooding
may occur if storms move over the same locations tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous thunderstorms are forecast at times from Thursday
through Friday night as upper-level weather disturbances move slowly
across the Ohio Valley. Heavy rainfall will accompany the storms,
and locally strong wind gusts are again possible Thursday afternoon
over parts of central Kentucky. If storms develop and move over the
same locations, flooding could occur during this time period. Storms
will become more isolated on Saturday.

Another approaching storm system will bring more thunderstorms to
the area Monday afternoon and/or night. Some of those storms could
produce strong wind gusts and more heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any higher rainfall amounts, flooding, and
strong wind gusts over the next several days.

TWF

In the hours before

Local storm report, Aug 15, 7:07 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
707 PM EDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     3 SSW FRENCH LICK       38.51N 86.64W
08/15/2018  M67 MPH          ORANGE             IN   ASOS

            FRENCH LICK ASOS.

&&

MRC
Local storm report, Aug 15, 7:17 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     1 SE HUNTINGBURG        38.29N 86.95W
08/15/2018                   DUBOIS             IN   EMERGENCY MNGR

            POWER LINE DOWN.

&&

MRC
Local storm report, Aug 15, 8:04 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     3 NNW GLEN DEAN         37.69N 86.58W
08/15/2018                   BRECKINRIDGE       KY   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 261 AND OVER MUCH
            OF THE WESTERN PART OF THE COUNTY.

&&

MRC
Local storm report, Aug 15, 8:06 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
806 PM EDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     3 NNW WEBSTER           37.93N 86.36W
08/15/2018                   BRECKINRIDGE       KY   LAW ENFORCEMENT

            POWER POLE DOWN ALONG HIGHWAY 477.

&&

MRC
Local storm report, Aug 15, 8:13 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
813 PM EDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     2 WSW BRIDGEPORT        38.16N 85.95W
08/15/2018                   HARRISON           IN   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 11 AT MORGAN LANE.

&&

MRC
Local storm report, Aug 15, 8:15 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
815 PM EDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     2 S NEW SALISBURY       38.29N 86.10W
08/15/2018                   HARRISON           IN   LAW ENFORCEMENT

            TREE DOWN AT THE 6300 BLOCK OF CIRCLE ROAD.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:07 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Larue, Meade, Nelson23 min
Aug 15, 8:12 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin18 min
Aug 15, 8:49 PM EDTSpecial Weather StatementLMKHardin26 min
Aug 15, 8:50 PM EDTSpecial Weather StatementLMKAnderson, Henry, Oldham, Shelby, Spencer40 min
Aug 15, 9:12 PM EDTSpecial Weather StatementLMKHardin33 min
Aug 15, 9:28 PM EDTSpecial Weather StatementLMKFranklin, Woodford32 min
Aug 15, 10:46 PM EDTFlash Flood WatchLMKBreckinridge, Bullitt, Hancock, Hardin, Henry, Jefferson and 3 more17 hr
Aug 16, 12:25 AM EDTSpecial Weather StatementLMKBreckinridge35 min
Aug 16, 12:30 AM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hancock, Ohio30 min
Aug 16, 12:47 AM EDTSevere Thunderstorm WarningLMKBreckinridge, Hardin, Meade43 min
Aug 16, 1:17 AM EDTSpecial Weather StatementLMKBullitt28 min
Aug 16, 2:31 AM EDTSpecial Weather StatementLMKFranklin, Henry, Scott, Shelby44 min
Aug 16, 2:54 AM EDTAreal Flood AdvisoryLMKHancock2 hr
Aug 16, 3:09 AM EDTSpecial Weather StatementLMKMeade36 min
Aug 16, 3:23 AM EDTSpecial Weather StatementLMKButler, Logan37 min
Aug 16, 3:52 AM EDTSpecial Weather StatementLMKEdmonson38 min
Aug 16, 4:02 AM EDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson, Warren28 min
Aug 16, 4:04 AM EDTSpecial Weather StatementLMKBreckinridge, Meade26 min
Aug 16, 4:25 AM EDTSpecial Weather StatementLMKHardin35 min
Aug 16, 4:27 AM EDTSpecial Weather StatementLMKButler33 min
Aug 16, 4:32 AM EDTSpecial Weather StatementLMKBreckinridge28 min
Aug 16, 4:38 AM EDTSpecial Weather StatementLMKLogan37 min
Aug 16, 5:29 AM EDTAreal Flood AdvisoryLMKJefferson3 hr
Aug 16, 6:54 AM EDTAreal Flood AdvisoryLMKBreckinridge, Bullitt, Hardin, Meade3 hr
Aug 16, 8:09 AM EDTAreal Flood AdvisoryLMKButler, Edmonson, Logan, Simpson, Warren3 hr
Aug 16, 8:53 AM EDTAreal Flood AdvisoryLMKBullitt, Jefferson, Oldham, Shelby112 min
Aug 16, 9:06 AM EDTAreal Flood AdvisoryLMKAllen, Barren, Edmonson, Hardin, Hart, Larue and 2 more114 min
Aug 16, 9:54 AM EDTFlash Flood WarningLMKWarren96 min
Aug 16, 12:33 PM EDTAreal Flood AdvisoryLMKAllen, Barren, Metcalfe117 min
Aug 16, 1:53 PM EDTSpecial Weather StatementLMKMonroe37 min
Aug 16, 2:17 PM EDTSpecial Weather StatementLMKClinton, Cumberland, Russell43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.